Minnesota, 2012

Heavy Snow and Winter Weather in Minnesota, February 13, 2012

February 13, 2012 · NWS FSD · 3 events in 3 counties and zones

Snow accumulated up to 7 inches in extreme southwest Minnesota, with lesser amounts to the north and east. The snow fall during the daytime hours of February 23rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated up to 7 inches in extreme southwest Minnesota, with lesser amounts to the north and east. The snow fall during the daytime hours of February 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 13, 6:55 AM CST, 5 minutes earlier.

Area forecast discussion, Feb 13, 6:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 AM CST MON FEB 13 2012

.DISCUSSION.../ISSUED AT 257 AM CST/
SYSTEM BEGINNING TO TAKE SHAPE WITH RAPID SATURATION TO OUR SOUTH AT
THIS TIME...BEGINNING TO MOVE INTO OUR SOUTHERN ZONES. LATEST NAM
AND GFS ARE IN GOOD AGREEMENT IN BRINGING THE STRONGEST UPPER QG
FORCING RIGHT ACROSS NW IA THIS MORNING...AND WANING THIS AFTERNOON.
WATER VAPOR IMAGERY SHOWS THE MAIN PORTION OF THE WAVE CURRENTLY IN
WESTERN KS...SO WE HAVE A WAYS TO GO BEFORE THE WEATHER WILL QUIET
DOWN. MAXIMUM FRONTOGENESIS IS ACROSS NW IA...AND IN THE 700MB-600MB
LAYER. MOST STRIKING IS THE AMOUNT OF INSTABILITY ABOVE THE
FRONTOGENESIS...WITH THE EPV* NEGATIVE AT 550MB IN AN AREA FROM NEAR
SIOUX CITY TO CLOSE TO SPENCER IA THIS MORNING. THE NAM SOUNDING
ALSO SHOWS THE INSTABILITY WELL AT SIOUX CITY...WITH THE TEMPERATURE
CURVE MORE UNSTABLE THAN MOIST PSEUDOADIABATIC ABOVE 700MB. SO AM A
BIT CONCERNED THAT THERE COULD BE SOME DECENT SNOW BANDS MOVING
THROUGH THE SIOUX CITY...STORM LAKE AND SPENCER AREAS. HAVE 3 INCHES
OF SNOW OR A TAD LESS FOR A STORM TOTAL IN THOSE AREAS...SO WILL
LEAVE ADVISORY ALONE BUT WILL NOT EXPAND IT SINCE IT IS PRIMARILY
OUT FOR EARLY MORNING COMMUTERS IN THE KSUX AREA...HIGHLIGHTING A
SHORT TERM MODERATE TO HIGH IMPACT EVENT. SNOWFALL THEN RAPIDLY
TAPERS OFF HEADING NORTHWARD...AS DRY AIR EXISTS FROM 850MB-700MB
AND HAS A LOT OF TROUBLE SATURATING UP. CONCERNING TEMPERATURES...
HIGHS SHOULD ACTUALLY BE QUITE MILD IN OUR WESTERN ZONES WHERE
SUNSHINE WILL EXIST THIS AFTERNOON. BUT ALONG THE I 29 CORRIDOR AND
EASTWARD...CLOUDS WILL LIKELY HANG TOUGH THROUGH THE DAY SO
TEMPERATURES MAY NOT MOVE A WHOLE LOT OFF OF CURRENT READINGS.
PROBABLY ONLY ABOUT 5 TO 10 DEGREES OR SO.

FOR TONIGHT...A LITTLE BIT OF LIGHT SNOW MAY LINGER IN OUR FAR
EASTERN ZONES. HOWEVER ALL MODELS HAVE SPED UP THE EXITING OF THIS
SYSTEM SO DID NOT LINGER POPS VERY LONG AT ALL. WITH CLEARING SKIES
AND VERY LIGHT WINDS...DID NOT WANT TO ALTER THE FOG POTENTIAL ALONG
AND EAST OF THE I 29 CORRIDOR AS TEMPERATURES COULD REALLY TANK OVER
NW IA. WITH A LIGHT SW FLOW FROM THE SURFACE TO 925MB...ANY FOG
DEVELOPMENT FIRST OVER NW IA WILL THEN MOVE TO THE NORTH.

TUESDAY SHOULD BE AN UNEVENTFUL DAY WEATHER WISE EXCEPT FOR MAYBE
SOME LINGERING FOG THROUGH MID MORNING THROUGHOUT OUR EAST. SHAVED
TEMPERATURES A FAIR AMOUNT BELOW GUIDANCE READINGS OVER NW IA WHERE
MOST OF THE SNOW IS ANTICIPATED TODAY. LOWS TUESDAY NIGHT ARE RATHER
PROBLEMATIC. WINDS REMAIN REALLY LIGHT...SO AM WORRIED ABOUT
PLUMMETING TEMPERATURES AGAIN AT LEAST THROUGHOUT THE EVENING HOURS
OVER THE NEW SNOW COVERED AREAS...AND LOW LYING LOCATIONS. BUT THEN
BOTH THE NAM AND GFS RELATIVE HUMIDITY TIME SECTIONS SHOW AN
INCREASE IN CLOUDS AHEAD OF THE NEXT UPPER TROUGH OVER THE ROCKIES
AFTER MIDNIGHT. SO BOTTOMED TEMPERATURES OUT TOWARD MIDNIGHT...THEN
PRODUCED A SUBTLE RISE IN TEMPERATURES TOWARD WEDNESDAY MORNING.

DECIDED TO INTRODUCE SOME POPS FOR FOR LIGHT SNOW IN OUR SOUTHERN
ZONES ON WEDNESDAY. BOTH THE LATEST GFS AND ECMWF ARE VERY CLOSE
WITH THEIR RESPECTIVE MID AND UPPER LEVEL FEATURES. THERE APPEARS
NOW TO BE A DECENT AMOUNT OF HOOKUP BETWEEN THE NORTHERN AND
SOUTHERN STREAM MID AND UPPER TROUGHS...ENOUGH TO PRODUCE A CHANCE
FOR LIGHT SNOW IN OUR SOUTH WHO IS CLOSER TO THE SOUTHERN STREAM
UPPER TROUGH. 700MB TEMPERATURES RANGE FROM NEAR -10C IN OUR
SOUTHEAST ZONES...TO -14C IN OUR NORTHWEST. THOSE KINDS OF
TEMPERATURES AT THAT LEVEL ARE USUALLY PRETTY EFFICIENT IN PRODUCING
SNOWFALL. WILL MONITOR THIS SYSTEM FOR ANY FURTHER DEVELOPMENT
NORTHWARD TO INCLUDE AREAS ALONG AND NORTH OF I 90 FOR SNOW CHANCES.
WITH ALL THIS SAID...HIGH TEMPERATURES ARE ALSO TRICKY FOR
WEDNESDAY. THE LOW LEVEL FLOW IS LIGHT...AND WHAT FLOW THERE IS...
BECOMES INCREASINGLY OUT OF THE NORTH AND NORTHEAST. THIS IS LIKELY
TO USHER IN SOME RELATIVELY DRY AIR IN THE LOW LEVELS...ALLOWING FOR
EVAPORATION AND WET BULBING OF TEMPERATURES DOWNWARD. AFTER PERUSING
THROUGH THE GUIDANCE VALUES...AM BEGINNING TO WONDER IF THE MAV
WHICH IS THE COLDEST ONE IS ONTO SOMETHING. THERE CERTAINLY IS NO
MIXING POTENTIAL ON WEDNESDAY...SO WARMING COULD STRUGGLE...AND SO
FAR HAVE THE PRECIPITATION AS JUST PURE LIGHT SNOW.

THE NORTHERN AND SOUTHERN STREAM UPPER TROUGHS THEN EXIT WEDNESDAY
NIGHT AND WILL TAKE THE PRECIPITATION WITH IT. RIGHT NOW...MOST OF
THE SNOWFALL APPEARS TO BE CONFINED TO OUR SOUTHEAST ZONES ONCE
AGAIN WEDNESDAY NIGHT.

THE EXTENDED LOOKS UNEVENTFUL.

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/
FREQUENT IFR CEILINGS AND IFR TO LIFR VISIBILITIES IN SNOW SOUTH AND
EAST OF FSD WILL ABATE FROM THE WEST TO VFR 15Z-20Z. THIS ZONE IS
ROUGHLY SOUTHEAST OF A PKS TO FSD TO MWM LINE. VFR CONDITIONS WILL
PREVAIL NORTHWEST OF THIS LINE. VFR CONDITIONS WILL CONTINUE THROUGH
14/06Z. AFTER THAT TIME AREAS OF IFR CEILINGS AND VISIBILITIES IN
STRATUS AND FOG WILL DEVELOP FROM SUX/FSD/BKX AND EAST. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ012-013-020-
     021-031-032.

MN...NONE.
NE...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ013-014.

SD...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR SDZ070-071.

&&
Hazardous weather outlook, Feb 13, 5:46 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0546 AM CST MON FEB 13 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0546 AM CST MON FEB 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL FALL...ESPECIALLY THIS MORNING ACROSS PART OF THE AREA.
THE HEAVIEST ACCUMULATIONS OF AROUND 3 AND A HALF TO 4 AND A HALF
INCHES...WILL OCCUR IN EXTREME NORTHEAST NEBRASKA...EXTREME
SOUTHEAST SOUTHEAST SOUTH DAKOTA...AND INTO NORTHWEST IOWA.
AMOUNTS WILL THEN TAPER OFF HEADING EAST AND NORTH OF THESE
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Rock

When
February 13, 7:00 AM CST to 5:00 PM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated up to 7 inches over the southwest corner of Rock County, with lesser amounts to the north and east. The snow hampered travel and forced some businesses to close early.

Winter Weather, Pipestone

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the southwest corner of Pipestone County, with lesser amounts to the north and east.

Winter Weather, Nobles

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Nobles forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the southern part of Nobles County, with lesser amounts to the north.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367274, 367280, 367282.